New York, 2012

Winter Storm in New York, April 22 to 24, 2012

April 22 to 24, 2012 · NWS BUF · 6 events in 6 counties and zones

A significant east coast storm spread rain then snow across the region. The heavy, wet snow was significant enough to down trees and power lines resulting in scattered power outages across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A significant east coast storm spread rain then snow across the region. The heavy, wet snow was significant enough to down trees and power lines resulting in scattered power outages across the region. Snowfall amounts, and damage, were highly elevation dependent thus the western southern tier and Finger Lakes region were most impacted. Specific reports included: 15 inches at Sinclairville; 13 inches at Cattaraugus, Colden and Frewsburg; 12 inches at Warsaw 10 inches at Alfred and Boston; 9 inches at West Valley and Dansville; 8 inches at Wales; 7 inches at Glenwood; and 6 inches at Whitesville and Livonia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 22, 7:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 7:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
810 PM EDT SUN APR 22 2012

.SYNOPSIS...
A SIGNIFICANT EAST COAST STORM WILL SPREAD RAIN AND SNOW ACROSS THE
REGION TONIGHT AND MONDAY CONTINUING INTO TUESDAY. LATE SEASON SNOW
WILL ACCUMULATE ACROSS WESTERN NEW YORK AND THE HEAVY WET NATURE MAY
CAUSE DOWNED TREES AND POWER OUTAGES IN SOME AREAS TONIGHT THROUGH
TUESDAY. HEAVIEST SNOW IS EXPECTED ACROSS THE HIGHER TERRAIN OF
SOUTHERN TIER OF WESTERN NEW YORK. TEMPERATURES WILL MODERATE
THROUGH THE REST OF THE WEEK WITH ANOTHER CHANCE FOR RAIN LATE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
REGIONAL RADARS SHOWING LEADING EDGE OF LARGE RAIN SHIELD PUSHING
NORTHWARD ACROSS CENTRAL PENNSYLVANIA INTO CENTRAL NEW YORK AND THE
EASTERN FINGER LAKES AHEAD OF SURFACE LOW CENTERED ALONG THE
VIRGINIA COAST. THIS PRECIPITATION SHIELD WILL CONTINUE TO SPREAD
NORTHWEST TONIGHT AS THE DEEPENING LOW LIFTS TO THE VICINITY OF
SOUTHERN NEW JERSEY BY 06Z...THEN TO NEAR NEW YORK CITY BY 12Z
MONDAY MORNING.

HUGE FORECAST CHALLENGE WILL BE WITH THE PLACEMENT OF THE EXPECTED TIGHT
THERMAL GRADIENT. AS THE SURFACE LOW LIFTS NORTHWARD AND MOVES
CLOSER TO THE AREA...BACKING FLOW WILL ROTATE COLDER AIR INTO
WESTERN PORTIONS OF THE STATE...WITH THE 850 MB 0C DEGREE ISOTHERM
PUSHING EASTWARD ACROSS THE GENESEE VALLEY INTO THE WESTERN FINGER
LAKES. WE EXPECT RAIN TO CHANGE OVER TO SNOW ACROSS WESTERN SECTIONS
BY MIDNIGHT OR SHORTLY THEREAFTER AS THIS COLD AIR ARRIVES. HIGHER
ELEVATIONS WILL SEE A CHANGE OVER SOONER. WELLSVILLE HAS ALREADY
REPORTED SNOWFALL IN ALLEGHENY COUNTY AND THE GRIDS HAVE BEEN
UPDATED TO ACCOUNT FOR THIS EARLY ONSET.

TEMPERATURES ALOFT WILL CONTINUE TO COOL MONDAY AS THE LOW SLOWLY
WORKS ACROSS EASTERN NEW YORK. NEARLY ALL MODEL SOLUTIONS SUGGESTING
THE PRIMARY DEFORMATION AXIS WILL SET UP ACROSS WESTERN NEW YORK
WITH THIS AREA THE MOST LIKELY AREA TO RECEIVE HEAVY SNOWFALL.
THERE IS LITTLE CHANGE TO EXPECTED SNOWFALL AMOUNTS WITH THE
HEAVIEST AMOUNTS ACROSS THE WESTERN SOUTHERN TIER...IN THE 7 TO 14
INCH RANGE WITH AMOUNTS TAPERING OFF CLOSER TO THE LAKE ONTARIO
SHORELINE AND THE LOWEST ELEVATIONS ALONG LAKE ERIE. WARNINGS AND
STATEMENTS ISSUED WILL PINPOINT THE MOST PROBABLE IMPACTS...WHICH
INCLUDE HEAVY SNOW AND WINDS.

IN ADDITION...A STRONG 50 TO 60 KNOT LOW LEVEL JET WILL DEVELOP
OVERNIGHT TONIGHT AND CONTINUE THROUGH A GOOD PART OF MONDAY. AN
INCREASING SURFACE PRESSURE GRADIENT WILL BRING STRONG WINDS TO
THE SOUTH SHORE LAKE ONTARIO COUNTIES. THESE AREAS WILL BE PLACE IN
A WIND ADVISORY TO COVER THE THREAT. A LAKESHORE FLOOD WARNING HAS
BEEN ISSUED FOR MONROE COUNTY FOR CONCERNS OF HIGH WAVE ACTION ALONG
THE NORTHEAST FACING SHORE LINE.

ALONG WITH THE HEAVY WET SNOW...THERE WILL BE THE POTENTIAL FOR SOME
THUNDERSNOW. LOCAL RESEARCH FROM THIS OFFICE HAS SHOWN THAT
FAVORABLE CONDITIONS FOR THUNDERSNOW INCLUDES A DEEP MIXED PHASE
CLOUD LAYER (>4K FT) AND A TALL ENOUGH CLOUD (GEN >10K FT) FOR ANY
GENERATED CHARGE TO SEPARATE. THESE CONDITIONS WILL CERTAINLY BE MET
AS THE MIXED PHASE CLOUD WILL BE ROUGHLY 10K FT DEEP WITH MODERATE
SYNOPTIC LIFT THROUGH A WEAKLY CAPPED MOIST ENVIRONMENT. THUNDERSNOW
IS MOST LIKELY EXPERIENCED WITHIN SINGLE BANDED LAKE SNOWS
(PARTICULARLY EARLY SEASON EVENTS)...AND IN DEFORMATION ZONES OF
MARGINALLY COLD SYNOPTIC STORMS WHERE MIXED PRECIPITATION IS COMMON.
THE PRESENCE OF GRAUPEL IS NEEDED TO ALLOW ELECTRIFICATION TO BEGIN
AND THUS THE NEED FOR THE DEEP MIXED PHASE CLOUD. THE CHANCE FOR
THUNDER HAS BEEN ADDED TO THE HEAVY SNOW AREAS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
GFS AND ECMWF REMAIN IN AGREEMENT DURING MONDAY NIGHT ON THE
INTENSITY OF THE SURFACE LOW AND UPPER CLOSED LOW...GFS IS A LITTLE
STRONGER. THE SIGNIFICANT FACTOR IS THE CONCURRENT PLACEMENT OF THE
WELL DEFINED DEFORMATION ZONE ACROSS WESTERN NY AND THE ASSOCIATED
COLD BOUNDARY LAYER AND MID LEVEL TEMPS. WILL CONTINUE WITH
CATEGORICAL POPS ACROSS WESTERN NY...WEST OF THE GENESEE
VALLEY...AND P-TYPE WILL ALSO REMAIN AS SNOW. WINTER WEATHER
GUIDANCE INDICATES THE SNOW TO CONTINUE TO ACCUMULATE WITH ANOTHER 2
TO 4 INCHES FOR THE 8 EASTERN NY COUNTIES THROUGH DAYBREAK ON
TUESDAY.

AS THE THERMAL PATTERN REMAIN WARM ON THE EAST SIDE OF THE
LOW...WILL KEEP THE PRECIP TYPE AS RAIN FROM THE FINGER LAKES TO
CENTRAL AND NORTHERN NY. SOME SNOW WILL MIX IN AT THE HIGHEST
ELEVATIONS OF THE TUG HILL PLATEAU BUT ANY ACCUMULATIONS WILL BE
MINOR AND WET/SLUSHY.

THE UPPER TROUGH AND SURFACE LOW WILL SLOWLY LIFT TO THE NORTH ON
TUESDAY...BUT WILL CONTINUE TO INFLUENCE THE REGION WITH COOL/MOIST
AIR AND WE WILL CONTINUE TO HAVE A MIX OF RAIN AND SNOW...LITTLE
ADDITIONAL SNOW ACCUMULATION EXPECTED.

LOWS MONDAY NIGHT WILL BE NEAR OR JUST BELOW FREEZING ACROSS MUCH OF
WESTERN NY AND TO THE MID 30S ALONG THE LAKESHORES AND WARMER MID TO
UPPER 30S FOR CENTRAL AND NORTHERN NY. HIGHS ON TUESDAY WILL BE ONLY
IN THE UPPER 30S TO THE LOWER 40S.

GFS AND ECMWF DIVERGE ON WEDNESDAY WITH THE TRACK OF A CLIPPER
TRAILING THE LARGER UPPER TROUGH. WENT WITH A BLEND OF THE TWO AND
BROUGHT RAIN BACK TO THE REGION ON WEDNESDAY EVENING AND
NIGHT...MIXED WITH SNOW AT TIMES ESPECIALLY OVER THE TUG HILL
PLATEAU. TEMPS ON WEDNESDAY WILL STILL BE QUITE CHILLY WITH HIGHS IN
THE MID 40S TO LOWER 50S...10 TO 15 DEGREES BELOW SEASONAL
AVERAGES.  LOWS ON WEDNESDAY NIGHT WILL BE HELD UP BY THE CLOUDS AND
PRECIP...MAINLY IN THE MID 30S TO NEAR 40 ALTHOUGH THE HIGHER
ELEVATIONS MAY BE CLOSER TO THE LOW 30S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
GFS AND ECMWF ARE MORE DIFFERENT ON THURSDAY AND FRIDAY THAN THEY
HAVE BEEN OF LATE. CHOSE TO GO MORE WITH THE PERSISTENCE FORECAST OF
DRYING THINGS OUT BY FRIDAY AND MAINTAINING DRY BUT COOL WEATHER
THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS IN ACROSS THE REGION.

EACH NIGHT THROUGH THE WEEK WILL HAVE LOW TEMPERATURES NEAR OR BELOW
FREEZING...THE EXCEPTION BEING THOSE LOCATIONS WITHIN THE MODERATING
INFLUENCES OF THE GREAT LAKES. HIGH TEMPS WILL REMAIN ABOUT 10
DEGREES BELOW NORMAL ON THURSDAY THROUGH SATURDAY...THE TREND A BIT
WARMER ON SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
WIDE RANGE IN CIGS ACROSS THE REGION WITH IFR THROUGH THE SOUTHERN
TIER WILL CONTINUE THIS EVENING WITH A MOIST NORTHEAST FLOW OFF LAKE
ONTARIO. AN EAST COAST STORM CENTERED NEAR THE VIRGINIA COAST WILL
LIFT NORTH TONIGHT SPREADING RAIN AND SNOW ACROSS NEW YORK STATE.
RAIN IS NOT EXPECTED ACROSS THE NIAGARA FRONTIER TERMINALS UNTIL
AROUND 03Z. CONDITIONS WILL LOWER TO IFR OVERNIGHT AND REMAIN THERE
THROUGH MONDAY AT ALL SITES AS THE PRECIPITATION SPREADS OVER THE
REGION. THE RAIN WILL CHANGE TO SNOW ACROSS THE WESTERN AIRFIELDS
AFTER 06Z...WITH POSSIBLE LIFR CONDITIONS DEVELOPING BY 12Z.
HEAVIEST AND HIGHEST ACCUMULATING SNOW IS EXPECTED ACROSS THE
SOUTHERN TIER WHERE AIRFIELDS SUCH AS KJHW COULD HAVE SLUSHY RUNWAYS
THROUGH MONDAY. ANY AIRFIELD MAINTENANCE CREWS SHOULD TAKE
PREPARATION FOR CLEARING RUNWAYS. FOR KROC SNOW WILL CHANGE BACK TO
RAIN MONDAY AFTERNOON. KART WILL SEE ALL RAIN THROUGH THE FORECAST
PERIOD.

NORTH TO NORTHEAST WINDS WILL GRADUALLY INCREASE IN SPEED AS LOW
PRESSURE MOVES UP THE EASTERN SEABOARD. A 50KT PLUS LOW LEVEL JET
AND TIGHTENING PRESSURE GRADIENT WILL HELP ALLOW SURFACE WINDS TO GUST
TO 30 KNOTS AT TIMES.

OUTLOOK...
MONDAY NIGHT...IFR/MVFR. RAIN OR SNOW LIKELY.
TUESDAY THROUGH THURSDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
FRIDAY...VFR.

&&

.MARINE...
GALE WARNINGS IN EFFECT FOR BOTH LAKES OVERNIGHT THROUGH MONDAY
AS NORTHEAST WINDS INCREASE AHEAD OF A DEEPENING AREA OF LOW
PRESSURE MOVING UP THE EAST COAST. AS THIS LOW TRACKS NEAR THE
EASTERN END OF THE LAKE LATE MONDAY EXPECT A QUICK DROP IN WIND
SPEEDS.

ON THE RIVERS A TIGHTENING PRESSURE GRADIENT AT THE SURFACE WILL
PRODUCE STRONG NORTHEAST WINDS THAT WILL FUNNEL UP THE SAINT
LAWRENCE VALLEY MONDAY. THIS WILL WARRANT A SCA ON THE RIVER EARLY
MORNING ON MONDAY THROUGH THE AFTERNOON HOURS. A SCA HAS ALSO BEEN
ISSUED ON THE NIAGARA RIVER FOR NORTHERLY WINDS THAT WILL REACH AND
EXCEED 20 KNOTS.

&&

.CLIMATE...
LATE SEASON SNOWS ARE NOT UNHEARD OF HERE IN WESTERN AND CENTRAL NEW
YORK. BUFFALO HAS HAD 10 CALENDAR DAY SNOW EVENTS OF AN INCH OR MORE
AFTER THE DATE OF APRIL 22ND. RECENT EVENTS INCLUDE MAY 7TH 1989
WHEN 7.9 INCHES FELL...AND RECENTLY APRIL 24TH 2005 WHEN 1.2
INCHES OF SNOW FELL.

IN ROCHESTER EVENTS ARE SLIGHTLY MORE COMMON WITH 18 SUCH EVENTS OF
ONE INCH OF SNOW OR GREATER ON A CALENDAR DAY AFTER THE DATE OF APRIL
22ND. RECENT EVENTS INCLUDE APRIL 25TH 1983 WHEN 3.5 INCHES OF
SNOW FELL...MAY 7TH 1989 WHEN 10.7 INCHES OF SNOW FELL AND MAY
12TH 1996 WHEN 1.1 INCHES FELL.

SNOWFALL RECORDS FOR BUFFALO ON APRIL 23RD IS 0.8 INCHES SET IN
1927...AND FOR ROCHESTER 0.8 INCHES SET IN 1956.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 7 AM EDT TUESDAY FOR NYZ012-019>021-
     085.
     WIND ADVISORY FROM 4 AM TO 4 PM EDT MONDAY FOR NYZ001>007.
     LAKESHORE FLOOD WARNING FROM 2 AM TO 2 PM EDT MONDAY FOR
     NYZ003.
     WINTER WEATHER ADVISORY FROM 2 AM MONDAY TO 7 AM EDT TUESDAY
     FOR NYZ001>003-014.
     WINTER STORM WARNING FROM 2 AM MONDAY TO 7 AM EDT TUESDAY FOR
     NYZ010-011-013.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY
         FOR LEZ020.
         GALE WARNING FROM MIDNIGHT TONIGHT TO 7 PM EDT MONDAY FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 AM
         EDT TUESDAY FOR LOZ030.
         GALE WARNING FROM MIDNIGHT TONIGHT TO 7 PM EDT MONDAY FOR
         LOZ042>045-062>065.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM
         EDT MONDAY FOR SLZ022-024.

&&

SYNOPSIS...SMITH/TMA
NEAR TERM...RSH/SMITH/TMA
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...SMITH
MARINE...TMA
CLIMATE...THOMAS
Hazardous weather outlook, Apr 22, 9:43 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1043 PM EDT SUN APR 22 2012

NYZ003-240130-
MONROE-
1043 PM EDT SUN APR 22 2012

...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 AM TO 2 PM EDT MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM MONDAY TO 7 AM EDT
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKESHORE FLOOD WARNING.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKESHORE FLOOD WARNING.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-240130-
NIAGARA-ORLEANS-
1043 PM EDT SUN APR 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM MONDAY TO 7 AM EDT
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-021-240130-
WYOMING-ALLEGANY-
1043 PM EDT SUN APR 22 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-011-013-240130-
NORTHERN ERIE-GENESEE-LIVINGSTON-
1043 PM EDT SUN APR 22 2012

...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO 7 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ014-240130-
ONTARIO-
1043 PM EDT SUN APR 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM MONDAY TO 7 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-240130-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
1043 PM EDT SUN APR 22 2012

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-SLZ022-024-240130-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1043 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-240130-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1043 PM EDT SUN APR 22 2012

...GALE WARNING IN EFFECT UNTIL 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-085-240130-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
1043 PM EDT SUN APR 22 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Wyoming

When
April 22, 11:00 PM EST to April 23, 3:00 PM EST
Where
Wyoming forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
April 22, 11:00 PM EST to April 24, 3:00 AM EST
Where
Livingston forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
April 22, 11:00 PM EST to April 23, 10:00 PM EST
Where
Chautauqua forecast zone
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
April 22, 11:00 PM EST to April 24, 1:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Allegany

When
April 22, 11:00 PM EST to April 24, 2:00 AM EST
Where
Allegany forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
April 22, 11:00 PM EST to April 23, 10:00 PM EST
Where
Southern Erie forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379656, 379657, 379658, 379660, 379662, 379663.